Lawrence Rice, MD; Walid K. Attisha, MD; Alane Drexler, MS, RN; John L. Francis, PhD
Acknowledgments: The authors thank Drs. Kelty Baker, John McCarthy, James Muntz, Mark Hausknecht, and Barry Zeluff for their contributions to the clinical care of these patients. They also thank Ms. Mary Moir for her contribution to the manuscript preparation.
Requests for Single Reprints: Lawrence Rice, MD, The Methodist Hospital, 6565 Fannin Street, MS 902–Main, Suite 930, Houston, TX 77030; e-mail, firstname.lastname@example.org.
Current Author Addresses: Drs. Rice and Attisha: Medical Hematology Section, The Methodist Hospital, Baylor College of Medicine, 6565 Fannin Street, MS 902—Main, Suite 930, Houston, TX 77030.
Ms. Drexler and Dr. Francis: Florida Hospital, 2501 North Orange Avenue, Suite 786, Orlando, FL 32804.
Author Contributions: Conception and design: L. Rice, W.K. Attisha, J.L. Francis.
Analysis and interpretation of the data: L. Rice, W.K. Attisha, A. Drexler, J.L. Francis.
Drafting of the article: L. Rice, W.K. Attisha.
Critical revision of the article for important intellectual content: L. Rice, J.L. Francis.
Final approval of the article: L. Rice, A. Drexler, J.L. Francis.
Provision of study materials or patients: L. Rice, A. Drexler, J.L. Francis.
Administrative, technical, or logistic support: W.K. Attisha, A. Drexler, J.L. Francis.
Collection and assembly of data: L. Rice, W.K. Attisha, A. Drexler, J.L. Francis.
Heparin-induced thrombocytopenia presents 5 to 12 days after heparin exposure, with or without arterial or venous thromboemboli. Delayed recognition and treatment of heparin-induced thrombocytopenia contribute to poor patient outcomes.
To describe and increase awareness of a clinical scenario in which the onset or manifestations of heparin-induced thrombocytopenia are delayed.
Retrospective case series.
Three large urban hospitals (with active cardiovascular surgery programs).
14 patients seen over a 3-year period in whom heparin-induced thrombocytopenia became apparent on delayed presentation with thromboembolic complications.
Platelet counts, onset of objectively determined thromboembolism, results of heparin-induced platelet factor 4 antibody tests, and outcomes.
Patients went home after hospitalizations that had included heparin exposure—in most cases, with no thrombocytopenia recognized—only to return to the hospital (median, day 14) with thromboembolic complications. Thromboemboli were venous (12 patients, 7 with pulmonary emboli) or arterial (4 patients) or both. Platelet counts were mildly decreased in all but 2 patients on second presentation. On readmission, 11 patients received therapeutic heparin, which worsened the patients' clinical condition and, in all 11 cases, decreased the platelet count (mean at readmission, 143 × 109 cells/L; mean nadir after heparin re-exposure, 39 × 109 cells/L). Results of serologic tests for heparin-induced antibodies were positive in all patients. Subsequent treatments included alternative anticoagulants (11 patients), thrombolytic drugs (3 patients), inferior vena cava filters (3 patients) and, eventually, warfarin (11 patients). Three patients died.
Delayed-onset heparin-induced thrombocytopenia is increasingly being recognized. To avoid disastrous outcomes, physicians must consider heparin-induced thrombocytopenia whenever a recently hospitalized patient returns with thromboembolism; therapy with alternative anticoagulants, not heparin, should be initiated.
Lawrence Rice, Walid K. Attisha, Alane Drexler, John L. Francis. Delayed-Onset Heparin-Induced Thrombocytopenia. Ann Intern Med. 2002;136:210–215. doi: 10.7326/0003-4819-136-3-200202050-00009
Download citation file:
Published: Ann Intern Med. 2002;136(3):210-215.
Coagulopathies, Hematology/Oncology, Hospital Medicine, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use